Hail, Fall River
- When
- May 24, 11:55 AM MST
- Where
- Fall River County, 2.32 mi NNE of Ardmore
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 43.052, -103.656
A severe thunderstorm produced large hail west of Hot Springs.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm produced large hail west of Hot Springs.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 24, 10:29 AM MST, 1 hour 26 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
1129 AM MDT MON MAY 24 2010
.DISCUSSION...TORNADO WATCH NOW IN EFFECT UNTIL 02Z FOR ALL OF
WRN/CNTRL SD...WITH THE EXCEPTION OF HARDING COUNTY WHERE LOW
CLOUDS SHOULD REMAIN MOST OF THE DAY. STORMS ARE RAPIDLY FIRING
ACRS THE NEB PANHANDLE LATE THIS MRNG AND ARE QUICKLY MOVING NWD.
&&
.PREV DISCUSSION... /ISSUED 1031 AM MDT MON MAY 24 2010/
DISCUSSION...MADE SOME UPDATES MAINLY TO POPS/WX FOR THIS
AFTN/EVE BASED ON LATEST TRENDS AND 12Z MODEL DATA. STILL ON TRACK
FOR WDSPRD SVR WX OUTBREAK TODAY AS NEGATIVELY TILTED UPR TROF
CURRENTLY OVER THE CNTRL ROCKIES LIFTS NWD...AND STRONG SFC LOW
TRACKS SOUTH TO NORTH ACRS WRN SD. BASED ON TRACK OF SFC LOW AND
INSTABILITY...BEST SVR THREAT MOSTLY OVR OUR SD ZONES...BUT GIVEN
THE AMOUNT OF UPR FORCING AND SHEAR CANNOT RULE OUT A SVR STORM OR
TWO INTO NERN WY. STORMS SHOULD BE VERY FAST MOVING...40KTS OR
GREATER. BEST TORNADO THREAT WILL BE NEAR WFMNT AS IT LIFTS THRU
NWRN SD.
WINDS HIGHLIGHTS LOOK GOOD...WITH STRONG SOUTH WINDS IN THE WARM
SECTOR SOUTH OF THE WMFNT THEN STRONG WEST WINDS LATER THIS AFTN
BEHIND CDFNT. MAY NEED TO ISSUE WIND HIGHLIGHTS FOR FAR NWRN SD
FOR TONIGHT INTO TUESDAY MRNG...BUT WILL HANDLE WITH AFTN FCST
PACKAGE.
EVEN THOUGH STORM MOTIONS WILL BE VERY FAST TODAY...THE FLOOD
WATCH STILL LOOKS GOOD GIVEN HIGH STREAM FLOWS...LAST NIGHTS
RAINS...AND NEARLY SATURATED GROUNDS.
PREV DISCUSSION... /ISSUED 304 AM MDT MON MAY 24 2010/
DISCUSSION...CURRENT SURFACE MAP PLACES LOW ACROSS SE WY WITH
WARM FRONT INTO NRN NE/SE SD. WIDESPREAD SHRA/TSRA ACROSS THE FCST
AREA IN BROAD AREA OF 850-700MB THETA-E ADVECTION.
CURRENT CONVECTION WILL CONTINUE TO LIFT NORTH THIS MORNING AS
BEST THETA-E ADVECTION LIFTS INTO ND. WILL THEN HAVE A BREAK UNTIL
THIS AFTERNOON. INTENSE SHORTWAVE LIFTS THROUGH WRN DAKOTAS THIS
AFTERNOON WITH PV ANOMOLY DOWN TO 700MB. SURFACE LOW WILL MOVE TO
NEAR KRAP LATE THIS AFTERNOON...WITH WARM FRONT EXTENDING NE INTO
CEN ND. TIGHT PRESSURE GRADIENT WILL BRING VERY STRONG WINDS
ACROSS SC SD. MIXING WILL TAP INTO 50+KT WINDS JUST 4000KT FT AGL.
AS SURFACE LOW MOVES TO NEAR KRAP...COLD FRONT WILL RACE THROUGH
SWRN SD WITH 5-7MB/3HR PRESSURE RISES AND 50KT 850MB WINDS OUT OF
THE W-SW. WILL ISSUE HIGH WIND WARNING FOR THOSE AREAS. SEVERE
THUNDERSTORMS EXPECTED IN THE WARM SECTOR THIS AFTERNOON/EVENING
WITH MLCAPE 2000-2500J/KG. MAINLY HAIL AND DAMAGING WINDS...BUT
ISOLATED TORNADOES POSSIBLE ALONG WARM FRONT.
LOW LIFTS NORTHWARD THIS EVENING...WITH DRY SLOT ACROSS MUCH OF
WESTERN/CENTRAL SOUTH DAKOTA OVERNIGHT. SOME WRAP AROUND SHOWERS
POSSIBLE NE WY/NW SD. DRY AND MILD TUESDAY.
EXTENDED...AN UPPER LEVEL RIDGE WILL BUILD OVER THE NORTHERN PLAINS
LATE IN THE WEEK. THIS WILL BRING MAINLY DRY WEATHER FROM THURSDAY
THROUGH EARLY SATURDAY. TEMPERATURES WILL BE ABOVE AVERAGE THROUGH
THROUGH SATURDAY. THE NEXT WEATHER SYSTEM IS PROGGED TO COME THROUGH
THE AREA OVER THE WEEKEND...WITH A CHANCE FOR SHOWERS AND STORMS.
&&
AVIATION...SHOWERS AND THUNDERSTORMS WILL REDEVELOP CONTINUE OVER
MUCH OF THE AREA TODAY. AREAS OF MVFR/IFR CONDITIONS CAN BE
EXPECTED ACROSS THE AREA THROUGH THE AFTERNOON...MAINLY FROM NWRN
SD THROUGH NERN WY. GUSTY SOUTH TO SOUTHWEST WINDS WILL DEVELOP
ACROSS MUCH OF THE AREA...ESPECIALLY THE SOUTHERN AND EASTERN
CWA...LATER TODAY AS A COOL FRONT APPROACHES.
&&
.UNR WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH LATE TONIGHT FOR BENNETT-BUTTE-CENTRAL BLACK
HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-HARDING-HERMOSA
FOOT HILLS-JACKSON-MELLETTE-NORTHERN BLACK HILLS-NORTHERN
FOOT HILLS-NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-
PERKINS-RAPID CITY-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN
FOOT HILLS-SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT
HILLS-TODD-TRIPP-ZIEBACH.
HIGH WIND WARNING UNTIL 9 PM MDT /10 PM CDT/ THIS EVENING FOR
BENNETT-HAAKON-JACKSON-MELLETTE-TODD-TRIPP.
HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 9 PM MDT THIS
EVENING FOR CUSTER CO PLAINS-FALL RIVER-HERMOSA FOOT HILLS-
PENNINGTON CO PLAINS-SHANNON-SOUTHERN BLACK HILLS-SOUTHERN
FOOT HILLS.
WIND ADVISORY FROM 9 PM THIS EVENING TO 6 AM MDT TUESDAY FOR
HARDING-PERKINS.
WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 9 PM MDT THIS EVENING
FOR NORTHERN FOOT HILLS-RAPID CITY-SOUTHERN MEADE CO PLAINS-
STURGIS/PIEDMONT FOOT HILLS.
WIND ADVISORY FROM 5 PM THIS AFTERNOON TO 6 AM MDT TUESDAY FOR
BUTTE-NORTHERN MEADE CO PLAINS.
WIND ADVISORY UNTIL 9 PM MDT THIS EVENING FOR ZIEBACH.
WY...FLOOD WATCH THROUGH LATE TONIGHT FOR NORTHEASTERN CROOK-WESTERN
CROOK-WYOMING BLACK HILLS.
HIGH WIND WARNING FROM 3 PM THIS AFTERNOON TO 9 PM MDT THIS
EVENING FOR SOUTHERN CAMPBELL-WESTON.
&&
JOHNSONHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 559 AM MDT MON MAY 24 2010 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-251300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 559 AM MDT (659 AM CDT) MON MAY 24 2010 ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING ACROSS WESTERN SOUTH DAKOTA... ...FLOOD WATCH THROUGH TONIGHT FOR PARTS OF NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA... ...HIGH WIND WARNING THIS AFTERNOON AND EVENING FOR PORTIONS OF NORTHEAST WYOMING...SOUTHWEST SOUTH DAKOTA...AND SOUTH CENTRAL SOUTH DAKOTA... ...WIND ADVISORY FOR PORTIONS OF WEST CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT A STRONG AREA OF LOW PRESSURE OVER SOUTHEAST WYOMING WILL MOVE INTO WESTERN SOUTH DAKOTA THIS AFTERNOON. AHEAD OF THE LOW...GUSTY SOUTH WINDS WILL DEVELOP ACROSS SOUTH CENTRAL SOUTH DAKOTA...WITH WIND GUSTS TO 60 MPH THIS AFTERNOON AND EARLY EVENING. AS THE LOW MOVES THROUGH WESTERN SOUTH DAKOTA THIS AFTERNOON...A COLD FRONT WILL SLIDE THROUGH SOUTHWESTERN SOUTH DAKOTA. THIS WILL ALLOW STRONG WESTERLY WINDS TO DEVELOP ACROSS PORTIONS OF NORTHEAST WYOMING AND SOUTHWEST SOUTH DAKOTA. THUNDERSTORMS WILL BECOME NUMEROUS THIS AFTERNOON...WITH A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS WESTERN AND CENTRAL SOUTH DAKOTA. LARGE HAIL AND DAMAGING WIND GUSTS WILL BE THE MAIN THREAT. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE. WITH STREAMS RUNNING NEAR BANK-FULL...HEAVY DOWNPOURS MAY RESULT IN AREAS OF FLOODING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT CHANCE OF THUNDERSTORMS WEDNESDAY AND THURSDAY... AND A CHANCE OF THUNDERSTORMS SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY ACROSS WESTERN SOUTH DAKOTA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
838 AM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1153 PM TSTM WND GST 7 SW MILLBORO 42.99N 100.06W
05/23/2010 E60 MPH TRIPP SD PUBLIC
TIME ESTIMATED.
&&
WETENKAMPPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
1251 PM MDT MON MAY 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM HAIL 11 SW OELRICHS 43.07N 103.39W
05/24/2010 E2.75 INCH FALL RIVER SD PUBLIC
BASEBALL SIZE HAIL SMASHED VEHICLE WINDOWS.
&&
WETENKAMPThe Rapid City radar (KUDX), 137 km away, was scanning. The volume nearest the first event began at 18:52 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2010Every state in 2010This day in weather historyWarnings in South Dakota, May 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 233890, 223938.